COMMON heartburn drugs sold over-the-counter have been urgently recalled over fears they could contain cancer-causing chemicals.
It's the third major recall of its kind, six types of prescription-only Zantac were recalled earlier this month.
Two new alerts have been issued recalling common heartburn drugs over fears they've been contaminated with cancer-causing chemicals
Now, six more products have been added to the list, the Medicines and Healthcare Regulatory Agency (MHRA) confirmed.
They warned there had been a possible contamination of the active drug in Zantac and some own-brand medicines, rantidine.
It has identified an impurity called NDMA – which has been linked to certain cancers – in the medicines.
The new alerts related to medications made by the firm Perrigo Company plc.
Over-the-counter meds recalled
The first is to doctors, recalling one prescription-only drug – Ranitidine 150mg/10ml Oral Solution.
The second is for drugs available over-the-counter, and on general sale under the branding Zantac, Galpharm, Boots, Kirkland and Morrisons.
The MHRA has advised pharmacies and retailers to stop supplying the drugs immediately.
All remaining stock should be quarantined and returned to the supplier without delay, the alert added.
Dr Andrew Gray, MHRA deputy director of inspections, enforcement and standards, said patients should not stop taking their medication.
He said: "While this action is precautionary, the MHRA takes patient safety very seriously.
"Patients should keep taking their current medicines but should speak to their doctor or pharmacist if they are concerned and should seek their doctor’s advice before stopping any prescribed medicines."
Links to cancer
NDMA (N-nitrosodimethylamine) was once used to make rocket fuel, according to the Centers for Disease Control and Prevention (CDC) in the US.
People are typically exposed to NDMA from a variety of sources, including tobacco smoke, chewing tobacco, diet (from cured meats for example) and toiletries and other cosmetic products.
It can harm the liver, and while there are no reports of NDMA causing cancer in humans, the CDC warns, "it is reasonable to expect that exposure to NDMA by eating, drinking or breathing could cause cancer in humans".
Doctors and pharmacists have been told to stop handing out the drugs immediately, and return all stock to the drugs company, GlaxoSmithKline.
The MHRA said they are investigating other ranitidine medicines, which may also be affected and further updates will be provided.
The batches of Zantac affected are:
Zantac 75 Relief Tablets: PL 02855/0081
Zantac 75 Tablets: PL 02855/0082
Galpharm Indigestion Relief 75mg Tablets: PL 16028/0122
Boots Heartburn ' Indigestion Relief 75mg Tablets: PL 16028/0122
Kirkland Indigestion Relief 75mg Tablets: PL16028/0122
Morrisons Indigestion ' Heartburn Relief 75mg Tablets: PL 16028/0122
Boots Heartburn ' Indigestion Relief 75mg Tablets: PL 16028/0123
The full list of affected products is available on the MHRA website here.
MHRA said an investigation into other potentially affected products is ongoing and further updates will be issued, as necessary.
MOST READ IN HEALTH
Norovirus outbreak alert as schools ' hospitals close - the signs to watch out for
Bowel and pancreatic cancer cases soar, experts warn - signs you need to know
Man becomes first African American patient to receive full face transplant
A'E staff 'left dad to die at entrance as frantic family was told to call 999'
No nation is ready for Disease X that 'could spread in HOURS killing 80million'
GPs will get extra cash for doling out MMR jabs in bid to boost vaccination rates
Hunched, swollen ' varicose veins - life-size model shows what hours at desk does
Map reveals spots where men are more likely to suffer premature ejaculation
NO ONE IS SAFE
Disease X outbreak that could ‘kill 80 million’ is 'on the horizon'
Vaping death toll at 35 as e-cigarette lung disease affects more than 1,600 people
Dr Gray added: "We have asked companies to quarantine batches of potentially affected medicines whilst we investigate and we will take action as necessary, including product recalls where appropriate.
“We have also requested risk assessments from the relevant companies which will include the testing of potentially affected batches.
“Currently, there is no evidence that medicines containing nitrosamines have caused any harm to patients, but the Agency is closely monitoring the situation, and working with other Regulatory Agencies around the world.”
If you are worried, speak to your pharmacist or GP.